Hail, Dekalb
- When
- April 22, 5:50 PM CST
- Where
- Dekalb County, Rainsville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.500, -85.870
Quarter sized hail was reported.
A cold front moved through north Alabama during the afternoon of April 22nd, with a couple of reports of large hail associated with the storms as they moved through northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cold front moved through north Alabama during the afternoon of April 22nd, with a couple of reports of large hail associated with the storms as they moved through northeast Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 5:30 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CDT WED APR 22 2015 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 348 PM CDT WED APR 22 2015/ WATER VAPOR IMAGERY AND RAP H5 ANALYSIS INDICATED A LARGE UPPER LOW CHURNING NORTH OF THE GREAT LAKES REGION, WITH SUBTROPICAL MOISTURE STREAMING NORTHEASTWARD ACROSS FAR SOUTHERN TX AND INTO THE ARKLAMISS REGIONS. FURTHER WEST, AN UPPER LOW WAS APPROACHING BAJA CA, AND IT'S THIS FEATURE THAT WILL INFLUENCE OUR LOCAL WEATHER FRIDAY/SATURDAY. ON THE SFC MAPS, HIGH PRESSURE WAS ANCHORED OVER NRN FL/SRN GA COASTS, WITH A WEAK COLD FRONT DRAPED EAST TO WEST DOWN THE SPINE OF THE APPALACHIANS WESTWARD THROUGH MEMPHIS/LITTLE ROCK AND BACK INTO THE PANHANDLES OF TX/OK. A WEAK DISTURBANCE RIDING EASTWARD ALONG THIS BOUNDARY CAN BE SEEN APPROACHING OUR AREA UPSTREAM, AND MAY PROVIDE ISOLATED SHOWERS/STORMS THIS EVENING (THOUGH COVERAGE WILL BE SPOTTY AT BEST ACROSS THE CWFA). WHILE NOT MUCH OF A TEMPERATURE GRADIENT PRE/POST-POST FRONTAL, DEWPOINTS DROP OFF SIGNIFICANTLY (DOWN INTO THE UPPER 20S/LOWER 30S). THIS COUPLED WITH GOOD RADIATIONAL COOLING WILL ALLOW FOR COOLER THAN NORMAL MORNINGS THURSDAY/FRIDAY MORNINGS, WITH LOWS FALLING TO AROUND 50 TONIGHT AND IN THE LOWER/MIDDLE 40S FRIDAY MORNING. BY THIS POINT IN THE FORECAST, ALL EYES SHIFT TO THE UPPER LOW (CURRENTLY OFF THE BAJA CA COAST) THAT WILL BEGIN SHIFTING EASTWARD TOWARD THE CENTRAL PLAINS THURSDAY NIGHT INTO FRIDAY. SFC CYCLOGENESIS WILL OCCUR OVER ERN TX/OK AND THE SYSTEM WILL EJECT NORTHEASTWARD INTO THE FIRST HALF OF THE WEEKEND. THIS WILL PROVIDE A COUPLE OF ROUNDS OF SHOWERS AND STORMS FOR THE TN VALLEY, SOME OF WHICH WILL BE STRONG TO SEVERE. MORE DETAILS TO FOLLOW... WHILE MODELS WERE A BIT UNCERTAIN REGARDING THE UPPER LEVEL FEATURES/PATTERN OVERNIGHT, MORE DETAILS ARE COMING TO LIGHT WRT THE SEVERE POTENTIAL FRIDAY NIGHT AND ESPECIALLY ON SATURDAY ACROSS THE HUN CWFA. THE AFTERNOON RUN OF THE MODELS BODES A BIT MORE CONFIDENCE WITH A ROUND OF SHOWERS AND STORMS TRAVERSING THE AREA FROM SW TO NE LATE FRIDAY NIGHT INTO SATURDAY MORNING ALONG THE WARM FRONT ASSOCIATED WITH THE SFC LOW TO OUR NW. THREATS WITH THIS ROUND WILL LIKELY REVOLVE AROUND HEAVY RAINFALL AND PERHAPS SOME GUSTY WINDS APPROACHING 50MPH. RAINFALL AMOUNTS OF 1-2" ARE POSSIBLE DURING THIS TIME. THE BIG QUESTION IS HOW QUICKLY THE ATMOSPHERE CAN DESTABILIZE ON SATURDAY MORNING INTO THE EARLY AFTERNOON AHEAD OF THE APPROACHING COLD FRONT SWEEPING TOWARD THE REGION DURING PEAK HEATING OF THE AFTN. SOUNDINGS/TIME SERIES SHOWS A DISTINCT BREAK BETWEEN THE MORNING/AFTERNOON ROUNDS, WITH SKIES CLEARING OUT AND INSTABILITY INCREASING. ASSUMING THIS SCENARIO PANS OUT, CHANCES FOR STRONG TO SEVERE STORMS INCREASES DRAMATICALLY. THERE WILL BE ENOUGH UPPER LEVEL SUPPORT (ASIDE FROM ANY CLEARING) TO LIKELY GIVE US AT LEAST STRONG STORMS SATURDAY AFTERNOON, BUT ANY ADDITIONAL INSOLATION WILL ENHANCE THIS THREAT (AND OUR CHANCES OF SEEING SEVERE STORMS). 0-1KM HELICITIES WILL RANGE FROM ~250-350 M2/S2, 850MB WINDS ARE ~40-50KTS, AND SB CAPES ARE 2500-3000 J/KG. WBZ HEIGHTS ARE GENERALLY BETWEEN 8000-9000FT, AND LCLS ARE VERY LOW ~150-200M. ALL THIS POINTS TO THE THREATS OF DAMAGING WINDS, LARGE HAIL, AND THE THREAT FOR TORNADOES. THE BIG QUESTION IS EXACTLY HOW SATURDAY AFTERNOON PANS OUT AND THE STORM MODES THAT EVENTUALLY EVOLVE. THIS WILL COME INTO BETTER LIGHT WITH THE NEXT COUPLE OF RUNS OF THE MODELS. FOR NOW, HAVE HIGHLIGHTED THESE THREATS IN THE HWO AND OTHER PUBLIC PRODUCTS AND WILL AWAIT TOMORROW'S RUNS TO SEE WHAT TWEAKS CAN BE MADE TO THIS THINKING. SUNDAY AND BEYOND IS JUST AS MESSY AS THE SHORT-TERM PORTION OF THE FORECAST. WITH THE FROPA OCCURRING LATE IN THE DAY SATURDAY/EARLY SATURDAY EVENING, SUNDAY LOOKS DRY AND WARM WITH HIGHS IN THE MIDDLE 70S. THIS DRY REPRIEVE WILL BE SHORT-LIVED AS YET ANOTHER SYSTEM LOOKS TO AFFECT THE AREA MONDAY NIGHT AS ANOTHER UPPER LOW SETS ITS SIGHTS ON THE AREA. THERE IS ANOTHER POTENTIAL FOR SEVERE WX MONDAY NIGHT INTO TUESDAY, BUT THE GFS/ECMWF DIFFER IN THEIR POSITION/STRENGTH OF THE UPPER LEVEL/SFC FEATURES. THE ECMWF IS MUCH FURTHER SOUTH WITH THE UPPER/SFC LOW AND WE'D HAVE A MUCH LOWER THREAT IF THIS SCENARIO VERIFIES. IF THE GFS VERIFIES, HOWEVER, WE'D STAND A MUCH BETTER CHANCE OF MORE STRONG TO POSSIBLY SEVERE STORMS. WILL ONLY MAKE MINOR CHANGES THIS FAR OUT GIVEN THE DISCREPANCIES, BUT THIS WILL BE SOMETHING TO WATCH AS WE HEAD INTO EARLY MAY. 12 && .AVIATION... FOR 00Z TAFS...CDFNT IS CURRENTLY PUSHING INTO NW AL WITH SCT SHRA/TSRA ALONG THE CDFNT. EXPECT THE MAIN SHRA/TSRA ACTIVITY TO PUSH SOUTH OF THE TAF SITES BY 02Z. WILL KEEP VCSH UNTIL ARND 06Z FOR ANY LINGERING SHRA. A STABLE/DRIER AIRMASS WILL MOVE ACROSS THE CWA AFTER 06Z AND INTO THURSDAY. FOR NOW WILL NOT INCLUDE ANY PCPN IN TAFS AFTER 06Z TONIGHT. OTHERWISE MAINLY VFR CONDITIONS THRU THE FCST PERIOD...MAY DROP BRIEFLY TO MVFR IN TSRA. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 522 PM CDT WED APR 22 2015 ALZ001>010-016-TNZ076-096-097-231100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 522 PM CDT WED APR 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING. NO SEVERE WEATHER IS EXPECTED HOWEVER A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL AND BRIEF HEAVY RAIN. THE THUNDERSTORM ACTIVITY SHOULD TAPER OFF BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE BEST CHANCE FOR THUNDERSTORMS RETURNS FRIDAY AFTERNOON THROUGH SATURDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING BUT THE HIGHEST CHANCES WILL BE SATURDAY. IF THE ATMOSPHERE DESTABILIZES SATURDAY MORNING...STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL LOOK TO BE THE HIGHEST THREATS AT THIS TIME...BUT TORNADOES WILL ALSO BE POSSIBLE. THERE IS STILL UNCERTAINTY IN REGARDS TO THE TIMING AND MESOSCALE FEATURES THAT WILL DEVELOP. ALONG WITH A SEVERE WEATHER POTENTIAL...THERE IS ALSO A HEAVY RAINFALL THREAT ACROSS THE TENNESSEE VALLEY FROM FRIDAY INTO SATURDAY MORNING...WITH FLASH FLOODING AND RIVER FLOODING POSSIBLE. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST NEXT MONDAY AND TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 549 PM CDT WED APR 22 2015 ALZ002-003-222330- COLBERT AL-FRANKLIN AL- 549 PM CDT WED APR 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND NORTHERN FRANKLIN COUNTIES UNTIL 630 PM CDT... AT 549 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TISHOMINGO STATE PARK...MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RUSSELLVILLE...LITTLEVILLE...BELGREEN...COLBERT HEIGHTS...NEW BETHEL...CROOKED OAK...SRYGLEY CHURCH...DEMPSEY...POGO AND THARPTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3468 8812 3467 8753 3444 8754 3449 8815 TIME...MOT...LOC 2249Z 272DEG 31KT 3459 8816 STUMPF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 PM CDT WED APR 22 2015
TNZ076-096-222345-
MOORE TN-LINCOLN TN-
606 PM CDT WED APR 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND CENTRAL LINCOLN
COUNTIES UNTIL 645 PM CDT...
AT 605 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTH OF LEWISBURG...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LYNCHBURG...PETERSBURG...TIMS FORD LAKE...HOWELL...
BOONSHILL...BELLEVILLE...HURDLOW...MARBLE HILL AND BOONEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3535 8654 3536 8649 3532 8645 3536 8636
3535 8624 3534 8627 3532 8624 3528 8628
3524 8628 3522 8632 3522 8630 3517 8630
3515 8633 3512 8632 3519 8683 3526 8683
3525 8675 3531 8668 3533 8660 3537 8659
TIME...MOT...LOC 2305Z 279DEG 41KT 3530 8685
STUMPFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 608 PM CDT WED APR 22 2015 ALZ004-007-230000- MORGAN AL-LAWRENCE AL- 608 PM CDT WED APR 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 700 PM CDT... AT 607 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF MOULTON...MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DECATUR...HARTSELLE...MOULTON...PRICEVILLE...FALKVILLE... SOMERVILLE...EVA...BASHAM...MT HOPE AND DANVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3438 8753 3456 8752 3454 8673 3431 8673 TIME...MOT...LOC 2307Z 280DEG 32KT 3452 8745 STUMPF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT WED APR 22 2015
ALZ008>010-230000-
MARSHALL AL-DE KALB AL-JACKSON AL-
615 PM CDT WED APR 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...CENTRAL
DE KALB AND SOUTHERN JACKSON COUNTIES UNTIL 700 PM CDT...
AT 615 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRANT...OR 12 MILES NORTH OF GUNTERSVILLE...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...FORT PAYNE...RAINSVILLE...HENAGAR...SYLVANIA...FYFFE...
HOLLYWOOD...POWELL...GRANT AND SECTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3437 8565 3444 8634 3451 8634 3454 8631
3456 8631 3457 8633 3458 8630 3459 8630
3460 8632 3461 8633 3473 8633 3470 8561
TIME...MOT...LOC 2315Z 276DEG 33KT 3454 8625
STUMPFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT WED APR 22 2015
ALZ005-006-230015-
MADISON AL-LIMESTONE AL-
634 PM CDT WED APR 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND NORTHEASTERN
LIMESTONE COUNTIES UNTIL 715 PM CDT...
AT 634 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARVEST...OR 7 MILES NORTHWEST OF MADISON...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...ATHENS...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...OWENS CROSS ROADS...GURLEY AND HARVEST.
LAT...LON 3490 8633 3487 8635 3483 8633 3479 8633
3479 8634 3476 8634 3473 8636 3463 8636
3459 8631 3466 8695 3493 8694
TIME...MOT...LOC 2334Z 279DEG 35KT 3479 8683
STUMPFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT WED APR 22 2015
TNZ097-230030-
FRANKLIN TN-
648 PM CDT WED APR 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 730 PM
CDT...
AT 648 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR 7 MILES WEST OF WINCHESTER...MOVING EAST AT 40
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...
HUNTLAND...TIMS FORD LAKE...SEWANEE...MAXWELL AND ALTO.
LAT...LON 3528 8591 3522 8586 3499 8587 3508 8632
3513 8631 3515 8633 3515 8632 3517 8632
3517 8630 3520 8631 3522 8630 3522 8632
3524 8628 3528 8628 3534 8626 3535 8625
TIME...MOT...LOC 2348Z 280DEG 36KT 3521 8625
STUMPFThe Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported.
Penny sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569808, 569816.